1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help Required

Discussion in 'Type 1 Diabetes' started by mkzp123, Dec 24, 2020.

  1. mkzp123

    mkzp123 Type 1 · Active Member

    Messages:
    32
    Likes Received:
    11
    Trophy Points:
    48
    Help Required
    Hi guys,

    I have a 12-year-old son who weighs roughly 60kg and is having so many hypos at the moment and will appreciate any advice if anyone has experienced the issue below.

    I am awaiting for a call back from his diabetes team.

    At present he is on 29.5 units of tresiba in the evening.
    He wakes up within 5-10 mmol range which is fine.

    At breakfast he is on 1.7 units of novorapid per 10g and is fine and within 4-8mmol at lunch.

    At lunch he is on 0.3 units per 10g but he is going low soon after lunch (30 mins to a hour)& then keeps going low even after treating a hypo. He usually has to treat the hypo 2 -3 times before his glucose levels increase.

    For his hypo treatment he either has 2 glucose tablets or 150 ml coke can or juice with a 10g biscuit

    In the evening he is on 0.3 units per 10g and is fine up till bedtime but some days does go low

    We are not sure what is causing so many hypos after lunch.
    His blood glucose levels are fine during the night,when he wakes up and at lunchtime.

    Is it possible that he does not need insulin during lunchtime ?

    Thanks in advance for any advice guys.
     
  2. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,718
    Likes Received:
    10,745
    Trophy Points:
    298
    Hi,

    The first plan of action if it was i. Is look at what the long acting basal is doing..?
    It seems to me like his Tresiba's working profile for your lad is most active the latter half of the day?
    This link to basal testing may help him. https://www.mysugr.com/en/blog/basal-rate-testing/

    Best wishes.
     
    • Like Like x 1
  3. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,973
    Likes Received:
    1,681
    Trophy Points:
    198
    Has his team offered him a pump? People do unfortunately have varying basal needs during the day so a pump can adjust for this. We're not allowed to give specific dosing advice but in my opinion if you don't want to lower his basal because it's working at night, the obvious thing to do is either decrease his lunchtime bolus or increase his lunchtime carbs (or some combination of the two). Or consider a mid afternoon snack???
     
    • Agree Agree x 1
  4. mkzp123

    mkzp123 Type 1 · Active Member

    Messages:
    32
    Likes Received:
    11
    Trophy Points:
    48
    Thanks for the advice guys.
    We reduced his tresiba as per diabetic teams advice however he is waking up high but still going low in the afternoons with hardly any insulin being used at lunch.
    Has anyone had to change from tresiba to another insulin due to tresiba not working great for them.
     
  5. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    Switching to Levemir may be an option.

    Levemir is a basal that is taken twice daily therefore you can adjust your insulin dose for Am vs Pm
     
  6. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,718
    Likes Received:
    10,745
    Trophy Points:
    298
    Hi TZ,

    Do you use Levey??
     
  7. Maco

    Maco Type 1 · Well-Known Member

    Messages:
    204
    Likes Received:
    75
    Trophy Points:
    48
    You could also try Lantus, i use to take it twice a day. Once first thing on a morning before breakfast & then again just before bed I think around 11pm. My AM & PM dose where both different which is something that could possibly work for your son.

    Only reason I switched to tresiba was because I was gaining a lot of weight, my healthcare team thought it could of been because of the lantus but to be honest I was eating rubbish at the time.
     
    • Like Like x 1
  8. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    I use Tresiba but before switching to Tresiba I did pretty extensive research on the different basals
     
  9. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    837
    Likes Received:
    475
    Trophy Points:
    103
    What time are breakfast and lunch? Any chance the tail of the breakfast novorapid is hitting as he eats lunch?

    Exercising at all during the day? (Even a walk)
     
  10. mkzp123

    mkzp123 Type 1 · Active Member

    Messages:
    32
    Likes Received:
    11
    Trophy Points:
    48
    Breakfast is around 8.30 & lunch is at 12.30.
    He also has a mid morning 20g snack to stop him going low.
     
  11. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    Call the diabetes hotline for your local area and ask them for suggestions. Most likely they will suggest either a basal or bolus ratio change
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook